Iowa, 2023Drought in Iowa, January 1 to 31, 2023
January 1 to 31, 2023 · NWS DMX · 16 events in 16 counties and zones
Severe to local extreme drought conditions persisted across Iowa in January. However, there was normal to above normal moisture during the month which helped to slightly improve conditions although this was limited by frozen ground conditions in many areas.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe to local extreme drought conditions persisted across Iowa in January. However, there was normal to above normal moisture during the month which helped to slightly improve conditions although this was limited by frozen ground conditions in many areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 31, 11:32 PM CST, 28 minutes earlier.
Area forecast discussion, Dec 31, 11:32 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1132 PM CST Sat Dec 31 2022
...Updated for the 06z Aviation Discussion...
.DISCUSSION.../Tonight through Saturday/
Issued at 356 PM CST Sat Dec 31 2022
Forecast Highlights:
- Light precipitation ends into tonight, with increasing fog
potential mainly northeast
- Dry Sunday, then impactful winter storm Monday through midweek,
especially north/northwest
- Dry weather returns late in the work week, with more precipitation
possible Saturday
Not much to note in the way of precipitation today as a shortwave
continues to pivot across the upper Midwest. Despite widespread low
to moderate reflectivity values seen on radar through the morning
and into the afternoon, little rain to freezing rain was reported at
times over portions of central into eastern/northeastern Iowa.
Overall this did not create any major impacts, though far
northeastern Iowa has seen a bit more in terms of freezing rain,
with partially covered roads with slick conditions being reported
this afternoon. Any remaining precipitation is expected to be light
and limited mainly east of I-35 over the next few hours before
drying out. Temperatures have warmed up about what was expected for
the day, largely thanks to low level southwesterly flow, with values
in the 30s to the north into central Iowa and in the 40s further
south/southwest. With a rather strong low-level inversion setting up
tonight into Sunday, along with a good signal for saturation in the
lower levels approaching 1 kilometer per model soundings, patchy fog
is expected to develop largely over northeastern Iowa. The HREF also
hints at low visibilities as well, largely over the
northeastern/eastern portions of the state. Uncertainty increases
further west into western/central Iowa as model guidance is a bit
divided in terms of saturation, where the GFS is overall much more
dry than the more saturated NAM. Will continue to monitor trends and
see how conditions evolve into the evening for more widespread fog
potential, but highest confidence remains northeast. Overnight lows
are expected to fall into the 20s to low 30s with cloudy skies.
Outside of some lingering fog Sunday morning, conditions are looking
to remain quiet and mild as temperatures improve through the 30s
north and in the 40s south, even near 50 degrees near the IA/MO
border.
Looking ahead into early next week, the signal remains strong of a
deepening trough with a developing low pressure system pushing east
across the western CONUS into the Central Great Plains late Sunday
into Monday, bringing an impactful winter system to the region.
Precipitation is expected to start out Monday morning mainly across
the west/northwestern portions of Iowa before becoming more
widespread through the day. The NAM and Canadian models suggest that
the system may develop precipitation into southern Iowa before
lifting further north through the morning, though dry air would be a
concern to really get much to reach the surface. The GFS and Euro
are a bit more realistic on the onset occurring further west and
north before progressing further east. Overall the main concern
remains the types and evolution of precipitation as the system moves
through the region. Guidance generally has the system progressing
throughout Monday before forcing with increased moisture surge
brings the highest QPF amounts Monday evening into Tuesday morning.
The precip types however are becoming a bit more agreeable between
models, with most of the state Monday seeing warmer
south/southeasterly flow keeping temperatures well above freezing
for much of the state to allow for widespread rain. Further
north/northwest, rain may start out but with temperatures falling
below freezing with a warm layer still in the low levels, freezing
rain is looking more likely Monday evening into Tuesday. The GFS
suggests that ice accumulations of a trace to a tenth of an inch
over far northwestern Iowa and rain elsewhere as warmer air remains
across much of the state. The Euro however has a cooler signal with
ice accumulations occurring along northern and northwestern Iowa in
the tenth to half inch range, which given the overall cooling trends
expected, is a bit more realistic but may be a bit high for actual
possible accumulations Given this, along with coordination with
neighboring offices, have issues a Winter Storm Watch across our
northern tiered counties from 21z Monday to 00z Tuesday as
significant travel impacts would be expected given this icing
potential, with general amounts between a tenth to quarter inch
looking possible at this time. Will continue to monitor trends
closely and will make adjustments as needed with the new data.
Further south, with instability present in the warm sector, cannot
rule out isolated thunder at times over southern/southeastern Iowa
Monday evening/Tuesday morning.
By Tuesday, general consensus among guidance has precipitation
turning over largely to snow across the north and into portions of
north central to eastern Iowa. With the general placement of the
deformation zone over North Dakota into Minnesota and Wisconsin and
good moisture availability, snow accumulations will likely be quite
impactful. This is generally looking to include portions of
northwestern Iowa of at least 2 or more inches. However the
remainder of the state looks to see minimal accumulations,
especially into central/southern Iowa where temperatures will remain
warmer and moisture availability is much less. Some periods of dry
conditions are even looking possible as indicated from the GFS for
parts of central into southern Iowa. As the system departs through
Wednesday however, may see some lingering snow chances mainly north
and east though overall little accumulations are expected. Winds
will increase out of the northwest Tuesday into early Wednesday as
the backside of the system pulls through, though overall only looks
to bring mainly breezy conditions with gusts in the 20 to 25 mph
range. This will drop temperatures across the state largely in the
20s to low 30s, though will be coolest northwest in the teens.
Plenty of dry air moves in Wednesday as a narrow area of upper level
ridging follows behind the departing system. Quiet weather looks to
come with this at least for the remainder of the work week as high
pressure moves through the region, with temperatures gradually
warming back into the 30s to 40s. Another trough however is signaled
to progress east into the region by the weekend. This looks to bring
in at least another chance for precipitation Saturday. Models are
quite difference in terms of track and forcing variables, as the GFS
has any developing precip further east of Iowa while Canadian and
Euro has the development over Iowa. Overall a lot of uncertainty
considering how far out this is, and will depend how the early week
system plays out so specific details are not certain at this time.
&&
.AVIATION.../For the 06Z TAFS through 06Z Sunday night/
Issued at 1132 PM CST Sat Dec 31 2022
Confidence in fog development overnight has dropped, as model
data continues to depict fog much more widespread versus
observations. Thus have reduced fog at KALO/KMCW with timing more
likley around sunrise Sunday morning. Improvement to VFR is then
expected through the rest of the day. Wind will remain light and
variable in advance of the larger Monday system.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Monday afternoon through Tuesday
afternoon for IAZ004>007-015>017-023-024.
&&
DISCUSSION...Bury
AVIATION...Hagenhoff
Hazardous weather outlook, Dec 31, 2:39 PM CST, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
239 PM CST Sat Dec 31 2022
IAZ025>028-033>039-044>050-057>062-070>075-081>086-092>097-011300-
Wright-Franklin-Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin-
Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall-
Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-
Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-
Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
239 PM CST Sat Dec 31 2022
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Light snow or ice accumulations may be possible from late Monday
into Tuesday, mainly north of a line from around Atlantic to Iowa
Falls. However, the more significant accumulations and impacts
should remain further north toward Algona and Mason City. A few
non-severe thunderstorms are also possible over southern and
eastern Iowa Monday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
IAZ004>007-015>017-023-024-011300-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-
239 PM CST Sat Dec 31 2022
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
Patchy freezing fog is possible overnight tonight into Sunday
morning, and could lead to some slick patches and reduced
visibility at times on area roadways.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A Winter Storm Watch is in effect for the area from Monday
afternoon through Tuesday afternoon. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Lee
Drought, Emmet
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Emmet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
Severe drought conditions persisted across Emmet County during January despite above normal precipitation. With the ground frozen, there was little if any recharge of soils and ground water.
Drought, Palo Alto
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Palo Alto forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.082, -94.678 (the zone’s center; the record gives no point)
Severe to extreme drought conditions persisted across Palo Alto County during January despite above normal precipitation. With the ground frozen, there was little if any recharge of soils and ground water.
Drought, Kossuth
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Kossuth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.204, -94.207 (the zone’s center; the record gives no point)
Severe to extreme drought conditions persisted across Kossuth County during January despite above normal precipitation. With the ground frozen, there was little if any recharge of soils and ground water.
Drought, Hancock
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Hancock forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.082, -93.734 (the zone’s center; the record gives no point)
Severe drought conditions persisted across portions of Hancock County during January despite above normal precipitation. With the ground frozen, there was little if any recharge of soils and ground water.
Drought, Wright
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Wright forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.733, -93.735 (the zone’s center; the record gives no point)
Severe drought conditions persisted across portions of Wright County during January despite above normal precipitation. With the ground frozen, there was little if any recharge of soils and ground water.
Drought, Humboldt
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Humboldt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.777, -94.207 (the zone’s center; the record gives no point)
Severe to extreme drought conditions persisted across Humboldt County during January despite above normal precipitation. With the ground frozen, there was little if any recharge of soils and ground water.
Drought, Pocahontas
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Pocahontas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.734, -94.679 (the zone’s center; the record gives no point)
Extreme drought conditions persisted across Pocahontas County during January despite above normal precipitation. With the ground frozen, there was little if any recharge of soils and ground water.
Drought, Sac
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Sac forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.386, -95.105 (the zone’s center; the record gives no point)
Severe to extreme drought conditions persisted across Sac County during January despite above normal precipitation. With the ground frozen, there was little if any recharge of soils and ground water.
Drought, Calhoun
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Calhoun forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.385, -94.640 (the zone’s center; the record gives no point)
Severe to extreme drought conditions persisted across Calhoun County during January despite above normal precipitation. With the ground frozen, there was little if any recharge of soils and ground water.
Drought, Webster
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Webster forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.428, -94.182 (the zone’s center; the record gives no point)
Severe to extreme drought conditions persisted across Webster County during January despite above normal precipitation. With the ground frozen, there was little if any recharge of soils and ground water.
Drought, Hamilton
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Hamilton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.384, -93.707 (the zone’s center; the record gives no point)
Severe drought conditions persisted across portions of Hamilton County during January despite above normal precipitation. With the ground frozen, there was little if any recharge of soils and ground water.
Drought, Crawford
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Crawford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.037, -95.382 (the zone’s center; the record gives no point)
Severe drought conditions persisted across Crawford County during January despite above normal precipitation. With the ground frozen, there was little if any recharge of soils and ground water.
Drought, Carroll
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Carroll forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.036, -94.861 (the zone’s center; the record gives no point)
Severe drought conditions persisted across portions of Carroll County during January despite above normal precipitation. With the ground frozen, there was little if any recharge of soils and ground water.
Drought, Greene
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Greene forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.036, -94.397 (the zone’s center; the record gives no point)
Severe drought conditions persisted across portions of Greene County during January despite above normal precipitation. With the ground frozen, there was little if any recharge of soils and ground water.
Drought, Wapello
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Wapello forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.031, -92.409 (the zone’s center; the record gives no point)
Severe drought conditions persisted across portions of Wapello County during January as a deficit of precipitation continued.
Drought, Davis
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Davis forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.748, -92.410 (the zone’s center; the record gives no point)
Severe drought conditions persisted across portions of Davis County during January as a deficit of precipitation continued.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Snow in California, January 1, 20233 deaths · $134 million · 5 events
- Flooding in California, January 1 to 17, 2023$272 million · 6 events
- Flash Flooding and Heavy Snow in Utah, January 1 to 3, 2023$60,000 · 19 events
- Drought in Oklahoma, January 1 to 31, 202346 events
- Flash Flood and Flood in Arizona, January 1 to 2, 2023$40,000 · 2 events
- Drought in Nebraska, January 1 to 31, 202326 events
- Flash Flooding and Debris Flows in California, January 1, 2023$2,000 · 62 kt wind · 26 events
- Drought in Kansas, January 1 to 31, 202323 events
- Drought in Nebraska, January 1 to 31, 202321 events
- Winter Storm and Winter Weather in Wyoming, January 1 to 2, 202320 events
- Drought in Oklahoma, January 1 to 31, 202318 events
- Drought in South Dakota, January 1 to 31, 202317 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1075159, 1075160, 1075161, 1075162, 1075163, 1075164, 1075165, 1075166, 1075167, 1075168, 1075169, 1075170, 1075171, 1075172, 1075173, 1075174.